Advertisement

PEOPLE'S PHARMACY

Culprit in breathing difficulties

January 16, 2006|Joe Graedon, Teresa Graedon | The People's Pharmacy

For several years I have been taking atenolol for my blood pressure, Zoloft for depression and Prevacid for acid reflux. During this time, my breathing has gradually gotten worse, and now I can't walk more than 20 or 30 feet without stopping to catch my breath. Up to a couple of years ago, I walked four to five miles a day at a fast pace. Could this change have anything to do with my medicines?

Atenolol (Tenormin) is a possible candidate. This beta blocker can affect the lungs and cause fatigue. Susceptible people may experience asthma and have trouble catching their breath.

Beta blockers such as atenolol, metoprolol and propranolol have been first choices for treating high blood pressure for decades. Some researchers have begun to question the effectiveness and safety of such medications.

• 

I was amused to hear that scientists have finally figured out that birth-control pills reduce a woman's sexual desire. I've known that for years.

When I was younger, the effect wasn't as obvious, but in my 20s and 30s I knew that the pills really reduced my sex drive. I suspect that the pharmaceutical industry has no interest in broadcasting this message.

A new study of 124 women in the Journal of Sexual Medicine (January 2006) reveals how oral contraceptives might diminish sexual desire.

The estrogen in these pills apparently increases production of a protein that binds to testosterone. Less testosterone in the bloodstream may account for lowered libido. The effect might persist after the pills are discontinued.

*


Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at http://www.peoplespharmacy.com or care of this newspaper.

Advertisement
Los Angeles Times Articles
|
|
|